Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Charleston, WV

April 28, 2002Harrison County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2002, 3:57 PM EDT for Harrison County, West Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 3:57 PM EDT (19:57 UTC)
Expired
Apr 28, 2002, 4:30 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:59 PM EDTHail 0.88Clarksburg, WV
Apr 28, 4:10 PM EDTHail 1West Milford, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:30 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS51 KRLX 281957
SVRRLX
WVC033-282030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT...

* AT 353 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF SALEM...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BRIDGEPORT...
  CLARKSBURG...NUTTER FORT AND STONEWOOD.

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:22 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 28, 1:22 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
122 PM EDT SUN APR 28 2002

THIS IS COMBINED LATE MORNING/AFTERNOON AFD.

MIDDAY UPDATE REFELCTS EXTENSION OF FLOOD WATCH THROUGH 8 PM THIS
EVENING AS WELL AS TORNADO WATCHES.  ANY OF THESE THUNDERSTORMS
COULD EASILY AGGRAVATE FLOODING PROBLEMS INITIATED BY HEAVY RAINFALL
OVERNIGHT ACROSS THE WATCH AREA...WHICH IS BASICALLY THE NORTHERN
TWO THIRDS OF THE AREA.  ALSO EXPANDED POPS WESTWARD THIS EVENING
AND UPPED HEM A LITTLE BIT EAST.

WILL REISSUE SHORTLY TO REFLECT WATCH 168.

AFTERNOON UPDATE MAY UP POPS THIS EVENING AND ADD CLOUDS MON AS
MODELS CONTINUE TO TREND TOWARD MORE LOW LEVEL MOISTURE BEHIND
SYSTEM.  WILL REVISIT HIGHS MONDAY AS WELL.  OTHERWISE NO MAJOR
CHANGES APPEAR WARRANTED OTHER THAN UPDATING HEADLINES AT THAT TIME.

.RLX...
WV...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
WVZ005>011..WVZ013>020...WVZ026>032...WVZ037>040...WVZ046>047.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR UNTIL 8 PM THIS EVENING FOR ZONES
VAZ003>004.

KY...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
KYZ101>103...KYZ105.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/TRM

In the hours before

Local storm report, Apr 28, 3:03 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0303 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    CRAB ORCHARD              WV   .50 INCH HAIL
04/28/02   RALEIGH                        EVENT OCCURRED BETWEEN
                                          0246 PM  AND  0301 PM

0303 PM    WYCO                      WV   .75 INCH HAIL
04/28/02   WYOMING                        EVENT OCCURRED BETWEEN
                                          0248 PM  AND  0303 PM
Local storm report, Apr 28, 3:25 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0325 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    PARKERSBURG               WV   1.00 INCH HAIL
04/28/02   WOOD                           EVENT OCCURRED BETWEEN
                                          0308 PM  AND  0323 PM
Local storm report, Apr 28, 3:30 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
330 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    15 S ATHENS               OH   1.25 INCH HAIL
04/28/02   MORGAN

0232 PM    1 N ATHENS                OH   .75 INCH HAIL
04/28/02   ATHENS                         REPORTED BY
SPOTTERS

0232 PM    ATHENS                    OH   1.00 INCH HAIL
04/28/02   ATHENS                         REPORTED BY
SPOTTERS

0235 PM    BECKLEY                   WV   1.75 INCH HAIL
04/28/02   RALEIGH                        REPORTED BY
SPOTTERS

0230 PM    BECKLEY                   WV   1.25 INCH HAIL
04/28/02   RALEIGH

0258 PM    BECKLEY                   WV   1.00 INCH HAIL
04/28/02   RALEIGH                        REPORTED BY
SPOTTERS

0230 PM    BECKLEY                   WV   .75 INCH HAIL
04/28/02   RALEIGH                        REPORTED BY
SPOTTERS

0245 PM    BECKLEY                   WV   1.00 INCH HAIL
04/28/02   RALEIGH

0250 PM    6 S WESTON                WV   2.75 INCH HAIL
04/28/02   LEWIS
Local storm report, Apr 28, 3:31 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0331 PM EDT SUN APR 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    WILLIAMSTOWN              WV   PEA SIZE HAIL
04/28/02   WOOD                           EVENT OCCURRED BETWEEN
                                          0314 PM  AND  0329 PM

0330 PM    PINEVILLE                 WV   1.25 INCH HAIL
04/28/02   WYOMING                        EVENT OCCURRED BETWEEN
                                          0315 PM  AND  0330 PM
Local storm report, Apr 28, 3:38 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
338 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    15 S ATHENS               OH   1.25 INCH HAIL
04/28/02   MORGAN

0232 PM    1 N ATHENS                OH   .75 INCH HAIL
04/28/02   ATHENS                         REPORTED BY
SPOTTERS

0232 PM    ATHENS                    OH   1.00 INCH HAIL
04/28/02   ATHENS                         REPORTED BY
SPOTTERS

0235 PM    BECKLEY                   WV   1.75 INCH HAIL
04/28/02   RALEIGH                        REPORTED BY
SPOTTERS

0230 PM    BECKLEY                   WV   1.25 INCH HAIL
04/28/02   RALEIGH

0258 PM    BECKLEY                   WV   1.00 INCH HAIL
04/28/02   RALEIGH                        REPORTED BY
SPOTTERS

0230 PM    BECKLEY                   WV   .75 INCH HAIL
04/28/02   RALEIGH                        REPORTED BY
SPOTTERS

0245 PM    BECKLEY                   WV   1.00 INCH HAIL
04/28/02   RALEIGH

0250 PM    6 S WESTON                WV   2.75 INCH HAIL
04/28/02   LEWIS                          FUNNEL CLOUD

0305 PM    MARIETTA                  OH   1.00 INCH HAIL
04/28/02   WASHINGTON                     REPORTED BY
SPOTTERS

0258 PM    BARTLETT                  OH   1.75 INCH HAIL
04/28/02   WASHINGTON
Local storm report, Apr 28, 3:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
353 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    ROSEVILLE                 OH   1.75 INCH HAIL
04/28/02   PERRY                          REPORTED BY
SPOTTERS

0330 PM    GILMAN                    WS   .88 INCH HAIL
04/28/02   RANDOLPH

0310 PM    5 W SOPHIA                WV   1.75 INCH HAIL
04/28/02   WYOMING/RALEIGH                ON WYOMING/RALEIGH LINE

0320 PM    JUNIOR                    WV   .75 INCH HAIL
04/28/02   BARBOUR                        CAR AND HOUSE DAMAGE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:50 AM EDTSevere Thunderstorm WarningRLXCalhoun25 min
Apr 28, 1:07 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne53 min
Apr 28, 1:33 PM EDTSevere Thunderstorm WarningRLXBoone, Logan42 min
Apr 28, 1:55 PM EDTTornado WarningRLXMingo35 min
Apr 28, 2:05 PM EDTSevere Thunderstorm WarningRLXRaleigh55 min
Apr 28, 2:36 PM EDTSevere Thunderstorm WarningRLXWyoming39 min
Apr 28, 4:25 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer50 min
Apr 28, 4:29 PM EDTSevere Thunderstorm WarningRLXBarbour46 min
Apr 28, 4:44 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur31 min
Apr 28, 4:55 PM EDTSevere Thunderstorm WarningRLXRandolph65 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.